Statistics from Altmetric.com
A 61 year old man was surgically treated for a pT3 Nl-G2 MO adenocarcinoma of the colon in February 2003. Immediately after surgery, an enteric fistula occurred that caused a delay in administration of adjuvant treatment.
At the start of adjuvant chemotherapy (CT) in May 2003, CEA level was 18.2 ng/ml and a new work-up with computed tomography scan of the thorax and abdomen revealed the early appearance of two metastatic lesions in the liver. The patient underwent liver metastasectomy and in July 2003 was started on post-surgical systemic CT with the FOL-FIRI (leucovorin, 5-fluorouracil, irinotecan) regimen every 14 days for six months. During the second course of CT the patient experienced severe hiccup which was treated with metoclopramide without improvement. Hiccup was ascribed to the use of irinotecan and the patient subsequently received, at every CT administration, prophylactic oral chlorpromazine with significant reduction of the symptom. This approach yielded completion of the CT programme.
In January 2005, relapse of disease occurred in the liver that was not surgically manageable and the patient was started on the FOL-FOX (leucovorin, 5-fluorouracil, oxaliplatin) regimen. After day 1 of CT, recurrence of an exhausting hiccup was observed that continued for nine days after therapy. No benefit from the re-use of chlorpromazine was obtained.
Notably, while undergoing the two CT regimens, the patient had received intravenous ondansetron (8 mg) plus intravenous dexamethasone (8 mg), which was used for prophylaxis of delayed emesis. In order to identify the causative drug of hiccup and taking into consideration previous reports indicating dexamethasone as a possible cause of hiccup,1,2 during the following cycles of CT this drug was omitted. This approach allowed the patient to continue CT without recurrence of hiccup.
The strong temporal relation between dexamethasone administration and occurrence of hiccup indicated that this drug was the cause of the patient’s hiccup. Moreover, discontinuing dexamethasone was sufficient to achieve disappearance of hiccup without any further pharmacological intervention.
The mechanism of corticosteroid induced hiccup is unknown, although some hypotheses have been proposed.3,4 For example, it has been suggested that there is a hiccup centre in the midbrain that receives input from the thoracic sympathetic nerves and the pharyngeal plexus. It has been proposed that stimulation of the midbrain or these various pathways may be responsible for production of hiccup. Moreover, animal studies suggested that corticosteroids may reduce the synaptic transmission threshold in the midbrain and affect the metabolism of brain neurotransmitters.5,6
We reported our case to make oncologists aware that a symptom appearing during CT treatment (hiccup in our case) should not always be ascribed to the use of antineoplastic drugs. It is also true that some cytotoxic drugs, such as irinotecan and cyclophosphamide, have been implicated as a cause of hiccup.7,8 In particular, the incidence of hiccup after treatment with irinotecan was reported in 49/16518 patients and, as for other cytotoxic drugs, almost exclusively in men (49/9313).7
Conflict of interest: None declared.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.